Tennessee, 2022

Flood in Tennessee, August 19, 2022

August 19, 2022 · NWS OHX · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on August 19. A few storms were nearly stationary and dumped very heavy rainfall in a short amount of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on August 19. A few storms were nearly stationary and dumped very heavy rainfall in a short amount of time. One such storm occurred in far northeastern Rutherford County with some flooding reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 19, 12:49 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 19, 12:49 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
149 PM CDT Fri Aug 19 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Sunday Night)
Issued at 145 PM CDT Fri Aug 19 2022

Longwave troughing now in place across the eastern half of the US.
An embedded shortwave axis is located just to the east of the MS
river. PVA to the east is interacting with some afternoon warmth to
promote the ongoing scattered convection across portions of the mid
state. This activity will extend into the early evening hours with
a chance of showers and tstms continuing for a few more hours.

More of the same tomorrow although coverage will be a little higher
as the low level southerly flow ramps up a touch and brings more
moisture in across the area. This is all in response to a stronger
shortwave upstream which will move across the mid state on Sunday
and bring a good chance of showers and tstms. The deeper moisture
will continue into Sunday night as well before the system pushes
south of the mid state by Monday.

Not looking for any severe wx on Sunday. However, 850 mb wind flow
amplification will match up with greater instability levels just to
our north during the afternoon. Should the mid level jet drop
further south we could see a marginal risk drop into our northern
counties perhaps. Otherwise, just a general risk for now.

For our near term temps, looks like seasonal values through Sunday
night.

&&

.LONG TERM...
(Monday through next Friday)
Issued at 145 PM CDT Fri Aug 19 2022

In the extended forecast, the aforementioned system drops to our
south with a weak frontal passage by Monday. Upper trough axis will
be oriented n-s across the mid and southern Atlantic states.
Northerly flow will extend uniformly across region so we will be
under a drier and less active regime. Convective parameters on
Monday will yield very low cape with afternoon subsidence
prevailing. By Tuesday, some afternoon capping will also emerge
and will continue into Wednesday. By the end of the week, cape to
cap ratios will become a little more favorable with slightly
higher pops at that time.

For the extended temps, we will start out near seasonal levels for
early in the week. Heights will increase with time, however, as the
troughing pattern begins to break down. Temps by the end of the week
will be running a few degrees above normal.

7 day precip totals do not look too bad. Euro and GFS blends suggest
one half inch north up to 1 1/2 inches south. Peripheral flooding
concerns are not indicated other than over Texas and the Arklatex
region.

&&

.AVIATION...
(18Z TAFS)
Issued at 1246 PM CDT Fri Aug 19 2022

BNA being affected by TS at issuance, otherwise other Middle TN
terminals are VFR. CSV may see TS within the next hour, which will
likely drop categories for an hour or two. Look for scattered TSs
to end around 00Z with some fog likely overnight. Winds should be
light and mainly southeasterly outside of storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      69  89  71  87 /  20  40  30  70
Clarksville    68  89  70  86 /  10  20  40  60
Crossville     64  80  66  78 /  30  40  50  80
Columbia       68  88  70  87 /  10  40  30  60
Cookeville     67  84  68  82 /  20  40  50  70
Jamestown      65  81  66  78 /  30  30  50  80
Lawrenceburg   68  86  69  86 /  20  50  30  60
Murfreesboro   67  88  69  86 /  20  40  40  70
Waverly        67  88  68  86 /   0  20  30  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...21
LONG TERM....21
AVIATION.....Unger
Hazardous weather outlook, Aug 19, 2:33 AM CST, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
333 AM CDT Fri Aug 19 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-200845-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
333 AM CDT Fri Aug 19 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

06

In the hours before

Special weather statement, Aug 19, 11:39 AM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Nashville TN
1239 PM CDT Fri Aug 19 2022

TNZ027-028-191815-
Davidson TN-Wilson TN-
1239 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of southeastern
Davidson and west central Wilson Counties through 115 PM CDT...

At 1238 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hermitage, or near Nashville, moving northeast at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hendersonville, Mount Juliet, Lakewood, Hermitage, Old Hickory, Rural
Hill, Antioch, Belinda City, Berry Hill, Green Hill and Percy Priest
Lake.

This includes the following highways...
 Interstate 40 between mile markers 210 and 227.
 Interstate 65 near mile marker 82.
 Interstate 24 between mile markers 49 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3629 8664 3625 8664 3625 8659 3627 8657
      3612 8643 3605 8670 3615 8679 3630 8666
TIME...MOT...LOC 1738Z 233DEG 5KT 3614 8668

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

27
Special weather statement, Aug 19, 1:03 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Nashville TN
203 PM CDT Fri Aug 19 2022

TNZ063-078-191945-
Cannon TN-Warren TN-
203 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of western Warren and
south central Cannon Counties through 245 PM CDT...

At 203 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of McMinnville, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McMinnville, Morrison and Centertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3560 8595 3561 8595 3563 8597 3565 8598
      3565 8599 3566 8599 3565 8600 3566 8601
      3564 8604 3565 8605 3564 8606 3565 8607
      3574 8604 3583 8572 3557 8572
TIME...MOT...LOC 1903Z 270DEG 10KT 3567 8598

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Rutherford

When
August 19, 2:27 PM CST
Where
Rutherford County, 2.25 mi ENE of Jefferson Spgs to 2.36 mi ENE of Jefferson Spgs
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
36.017, -86.415

Significant road and yard flooding occurred in the Dinky Lane area. A CoCoRaHS report measured 4.25 inches of rain between 400 PM CDT and 527 PM CDT.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054429.